Alert archive / Mississippi / Flash Flood Warnings in 2022
Flash Flood Warning 16, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 29, 2022, 8:30 PM CDT for Itawamba County, Lee County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2022, 8:30 PM CDT (01:30 UTC)
- Expired
- Aug 29, 2022, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Itawamba County, MS, Lee County, MS
The radar
The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 9:58 PM CDT | FLASH FLOOD | 2 Nnw Plantersville, MS | SOUTH EASON BLVD CLOSED DUE TO FLOODING NEAR ITAWAMBA COMMUNITY COLLEGE. ROAD WAS IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 88 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1020 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1658 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WGUS54 KMEG 300130
FFWMEG
MSC057-081-300430-
/O.NEW.KMEG.FF.W.0016.220830T0130Z-220830T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
830 PM CDT Mon Aug 29 2022
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Southwestern Itawamba County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
* Until 1130 PM CDT.
* At 830 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Tupelo, Fulton, Verona, Tombigbee State Park, Plantersville,
Mantachie, Evergreen, Mooreville, Ballardsville, Richmond, Dorsey,
Skyline, Abney, Jacinto, Flowerdale, Cardsville, Bissell and
Palmetto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3415 8880 3430 8879 3430 8868 3433 8836
3415 8838
FLASH FLOOD...RADAR INDICATED
$$
SMW3 follow-up statements
480
WGUS74 KMEG 300259
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
959 PM CDT Mon Aug 29 2022
MSC057-081-300430-
/O.CON.KMEG.FF.W.0016.000000T0000Z-220830T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itawamba MS-Lee MS-
959 PM CDT Mon Aug 29 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT THIS
EVENING FOR SOUTHWESTERN ITAWAMBA AND SOUTHERN LEE COUNTIES...
At 959 PM CDT, much of the heavy rain has ended across the warned
area, but runoff from earlier rainfall will lead to potential flash
flooding. Between 2 and 4 inches of rain have fallen. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Tupelo, Fulton, Verona, Tombigbee State Park, Plantersville,
Mantachie, Evergreen, Mooreville, Ballardsville, Richmond, Dorsey,
Skyline, Abney, Jacinto, Flowerdale, Cardsville, Bissell and
Palmetto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3415 8880 3430 8879 3430 8868 3433 8836
3415 8838
FLASH FLOOD...RADAR INDICATED
$$
MJ097
WGUS74 KMEG 300320
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1020 PM CDT Mon Aug 29 2022
MSC057-081-300430-
/O.CON.KMEG.FF.W.0016.000000T0000Z-220830T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itawamba MS-Lee MS-
1020 PM CDT Mon Aug 29 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT THIS
EVENING FOR SOUTHWESTERN ITAWAMBA AND SOUTHERN LEE COUNTIES...
At 1020 PM CDT, local law enforcement reported flash flooding along
South Eason Blvd near Itawamba Community College. Most of the heavy
rain has ended, but runoff from earlier rainfall will continue to
pose a flash flooding threat. Between 2 and 4 inches of rain have
fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Tupelo, Fulton, Verona, Tombigbee State Park, Plantersville,
Mantachie, Evergreen, Mooreville, Ballardsville, Richmond, Dorsey,
Skyline, Abney, Jacinto, Flowerdale, Cardsville, Bissell and
Palmetto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3415 8880 3430 8879 3430 8868 3433 8836
3415 8838
FLASH FLOOD...OBSERVED
$$
MJ972
WGUS74 KMEG 300431
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1131 PM CDT Mon Aug 29 2022
MSC057-081-300441-
/O.EXP.KMEG.FF.W.0016.000000T0000Z-220830T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itawamba MS-Lee MS-
1131 PM CDT Mon Aug 29 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN ITAWAMBA AND
SOUTHERN LEE COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3415 8880 3430 8879 3430 8868 3433 8836
3415 8838
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 7:33 PM CDT, 57 minutes earlier.
Area forecast discussion, Aug 29, 7:33 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Memphis TN 733 PM CDT Mon Aug 29 2022 .UPDATE... Diurnal convection continues across portions of northeast MS and West TN this evening but remains loosely organized at best. Instability is still strong with MLCAPE on the order of 2500 J/kg and is uncapped across most of the area. This activity will likely wane over the next few hours, but may not dissipate altogether like previous nights. Looking upstream across northern AR and southeast MO, more organized convection is moving south ahead of a prefrontal trough that will dip into the area overnight. Latest CAM guidance shows this convection holding together as it moves southeast into the CWA over the next several hours, holding together until reaching I-40. RAP progs indicate effective bulk shear increasing to 20-25 kts, giving this cluster of storms a little boost while large-scale forcing for ascent will increase this evening downstream of an approaching shortwave trough. The severe weather threat will remain low, but a strong storm or two cannot be ruled out with gusty winds and/or small hail. Of greater concern is the potential for locally heavy rainfall. Precipitable water near 2.2" and a high melting level suggest the potential for efficient rainfall producing storms with a potential for training. The 12z HREF localized probability max mean shows a decent coverage of 1-2" rainfall amounts with localized higher totals, mainly north of I-40. PoPs and sky cover were increased for the first period. MJ && .PREV DISCUSSION... /issued 317 PM CDT Mon Aug 29 2022/ DISCUSSION... Currently...A weak mid level trough extends from the OH Valley into northern Arkansas. Weak low level convergence is triggering scattered scattered showers and thunderstorms across West TN and N MS. Outflows from this activity are generating additional development that can be seen nicely on the KNQA 88D across the Memphis metro. Very high dewpoints combined with temps around 90 is producing heat index values of 100 to 105 degrees across the Mid-South. Tonight through Tuesday...This mainly diurnally driven convection will gradually dissipate with loss of heating early this evening. A very unstable airmass, PWs greater than 2 inches and slow movement could result in some isolated heavy rainfall amounts and localized flooding. A more potent mid level trough will move into the Great Lakes tonight and drive a cold front south. This front will push through the Mid-South on Tuesday. Showers and thunderstorms developing in advance of the front, over the I-44 corridor, will probably move into northern areas of the Mid- South around/after midnight. North MS will be mostly dry overnight. Shower and thunderstorm chances will to tail off north to south as the front moves through Tuesday. Still expect quite a bit of humidity tomorrow ahead of the front with dewpoints in the mid 70s. Heat index values will be near 105 possible from Memphis...south through the Delta region. Tuesday night through Friday...Drier air will filter in the region during this period with plenty of sunshine under upper level ridging. Expect dewpoints in the 60s and highs in the 80s to around 90. Weekend...A weak mid level trough will move over the area this weekend with increased humidity levels and chances for showers and thunderstorms returning. Models start to diverge early next week with some major difference between the operational GFS and ECMWF concerning the amount of upper ridging across the mid MS Valley. The GEFS points to a warmer/drier early next week while the EPS is cooler and wetter. Taking the middle road for now. SJM && .AVIATION... (00Z TAFS) Issued at 0640 PM CDT Mon Aug 29 2022 SHRAs and TSRAs will affect MEM and TUP in the short term respectively. Thereafter, VFR conds shall prevail for a few hours. Another complex of TSRAs is expected to track SE through JBR and eventually affecting MEM around midnight. Carried VCTS at both of those sites and added a tempo for MEM and the accompanying wind shift. Winds will remain mostly light and variable overnight, shifting to the west and northwest by tomorrow afternoon behind a front. AC3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 29, 3:26 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 326 PM CDT Mon Aug 29 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-302230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 326 PM CDT Mon Aug 29 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Isolated heavy rain could result in localized flash flooding of low lying, flood prone or poor drainage areas across West Tennessee, the Missouri Bootheel and northeast Arkansas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. SJM
In the hours before
Special weather statement, Aug 29, 2:42 PM CDT, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Memphis TN
242 PM CDT Mon Aug 29 2022
TNZ022-055-292015-
Benton TN-Decatur TN-
242 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of southeastern Benton
and northeastern Decatur Counties through 315 PM CDT...
At 241 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of New Johnsonville, or 15 miles south of Camden, moving
east at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
I-40 Near The Tennessee River and Sugar Tree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3587 8794 3586 8795 3583 8797 3578 8798
3576 8799 3572 8804 3590 8808 3594 8793
3591 8793
TIME...MOT...LOC 1941Z 260DEG 14KT 3583 8798
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 29, 7:23 PM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Memphis TN 723 PM CDT Mon Aug 29 2022 TNZ088-089-300100- Fayette TN-Shelby TN- 723 PM CDT Mon Aug 29 2022 ...A strong thunderstorm will impact portions of southwestern Fayette and southeastern Shelby Counties through 800 PM CDT... At 723 PM CDT, trained weather spotters reported a strong thunderstorm over Germantown, moving east at 20 mph. HAZARD...Pea size hail. SOURCE...Trained weather spotters. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Collierville, Germantown, Memphis, Macon, Piperton, Rossville, Kirk, Elba and Canadaville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3503 8983 3509 8983 3518 8949 3503 8947 TIME...MOT...LOC 0023Z 261DEG 16KT 3506 8975 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH
Special weather statement, Aug 29, 8:15 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
815 PM CDT Mon Aug 29 2022
MSZ017-300200-
Itawamba MS-
815 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of Itawamba County
through 900 PM CDT...
At 815 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fulton, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fulton, Mantachie, Tremont, New Salem, Evergreen, Clay, Abney,
Eastman, Cardsville, Tilden, Bounds Crossroads, Dorsey, Jacinto and
Cadamy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3411 8820 3411 8853 3433 8854 3438 8817
TIME...MOT...LOC 0115Z 265DEG 9KT 3423 8843
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SMWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:47 PM CDT | Areal Flood Advisory | MEG | Itawamba, Lee | 3 hr |
| Aug 29, 8:15 PM CDT | Special Weather Statement | MEG | Itawamba | 45 min |
| Aug 29, 10:45 PM CDT | Areal Flood Advisory | MEG | Prentiss | 3 hr |
Nearby
Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.